Browse

You are looking at 1 - 2 of 2 items for :

Clear All
Open access

Gordon Sloan, Tania Kakoudaki and Nishant Ranjan

Summary

We report a case of a 63-year-old man who developed diabetic ketoacidosis (DKA) associated with canagliflozin, a sodium glucose co-transporter 2 (SGLT-2) inhibitor. He presented acutely unwell with a silent myocardial infarction, diverticulitis and DKA with a minimally raised blood glucose level. Standard therapy for DKA was initiated. Despite this, ketonaemia persisted for a total of 12 days after discontinuation of canagliflozin. Glucosuria lasting for several days despite discontinuation of the medications is a recognised phenomenon. However, this is the longest duration of ketonaemia to be reported. The cause of prolonged SGLT-2 inhibition remains uncertain. Deviation from the normal DKA treatment protocol and use of personalised regimens may be required in order to prevent relapse into ketoacidosis while avoiding hypoglycaemia in those that develop this condition.

Learning points:

  • Diabetic ketoacidosis (DKA) may develop in the presence of lower-than-expected blood glucose levels in patients treated with a sodium glucose co-transporter 2 (SGLT-2) inhibitor.

  • Certain individuals prescribed with SGLT-2 inhibitors may be more at risk of DKA, for example, those with a low beta cell function reserve, excessive alcohol consumption and a low carbohydrate diet.

  • In order to reduce the risk of SGLT-2 inhibitor-associated DKA, all patients must be carefully selected before prescription of the medication and appropriately educated.

  • Increased serum ketone levels and glucosuria have been reported to persist for several days despite discontinuation of their SGLT-2 inhibitor.

  • Physicians should consider individualised treatment regimens for subjects with prolonged DKA in the presence of SGLT-2 inhibition.

Open access

Shinya Makino, Takeshi Uchihashi, Yasuo Kataoka and Masayoshi Fujiwara

Summary

Recovery from alopecia is rare in autoimmune polyglandular syndrome (APS). A 41-year-old male was admitted to our hospital with hyperglycemia. He developed alopecia areata (AA) 5 months before admission and developed thirst, polyuria, and anorexia in 2 weeks. His plasma glucose level upon admission was 912 mg/dl (50.63 mmol/l) and HbA1c was 13.7%. Although urinary and plasma C-peptide levels showed that insulin secretion was not depleted, anti-insulinoma-associated antigen 2 antibody was present. In addition, measurement of thyroid autoantibodies revealed the presence of Hashimoto's thyroiditis. These findings suggested a diagnosis of APS type 3. The patient has showed signs of improvement with the continuation of insulin therapy. During the successful control of diabetes, he had total hair regrowth within 2–3 months. Human leukocyte antigen typing showed that DRB1*1501-DQB1*0602 and DQB1*0301 were present. Similar cases should be accumulated to clarify the association of APS type 3 with recovery from AA.

Learning points

  • Alopecia in diabetic patients is a suspicious manifestation of autoimmune type 1 diabetes.

  • Patients with autoimmune type 1 diabetes specifically manifesting alopecia should be further examined for diagnosis of APS.

  • Insulin-mediated metabolic improvement may be a factor, but not the sole factor, determining a favorable outcome of alopecia in patients with autoimmune type 1 diabetes.